Hi, does she have allergies, asthma or other immune system conditions? This might be an allergic or hypersensitivity reaction to either the steroid itself in the injection, or to other substances in the injection (excipients).
Some steroid shots are composed of steroid crystals which are meant to be slow-dissolving, and meant to have a sustained action. If that is what she was given, then that might explain why this is going on for so long (too long and also too severe to be ignored), and might be a clue that it is the steroid molecule itself causing the reaction. If things this morning are worse and not better, then I would be VERY VERY worried. Treatment at an ER might include antihistamines.
I think you should be looking at "steroid flare" also known generally as "cortisone flare", rather than the SIRVA reaction to a vaccine shot (which I believe is more an injury caused by an error in where the needle tip went).
Also worrying is the fact that it is spreading. If the spreading is not reversed, I would take her to the ER right away. Probably most would say to take her regardless. I don't know if an urgent care center is good enough for this, if you called them they might say to go to the ER instead.
It doesn't seem to be an infection introduced by the needle, or else the injection site would be worse than anywhere else and you see no pus there. On the other hand, there's maybe this: since corticosteroids are immune suppressors, the steroid might possibly have led to cellulitis, which can get very serious.
It doesn't seem to be typical cellulitis, however the immune suppression from the methylprednisolone might have allowed a bacteria or fungus that was already there to thrive. But then again you don't mention fever.
Also in the future please acquaint yourself (and her) with the symptoms of anaphylaxis, because although that's probably not likely here you should still be aware of the worst possibility -- just to be on the safe side.
Yep, I understand about not wanting the ER, for the reasons you say.
If she tries benadryl, please let me know how that goes.
Histamine is the 1st part of a cascade of immune chemicals that also can lead to heparin that can cause blood vessel leakage/bruising, as well as bradykinin and Substance P which causes pain. So the pain is an offshoot of the real problem, and should subside when that is removed. I know you realize that, I'm just reinforcing it.
"her Dr. ... is actually open on Saturdays, so going to call him when he opens."
I'd be surprised if you are told anything other that "go to the ER". They have to say that for self defense.
"does not make sense is why the pain did not start until 48 hours after the injection"
There are two parts to the immune system: innate immunity knows inherently that e.g. the outer covering of a bacteria is bad, so the reaction is immediate. But the acquired immunity has to learn. The first antibodies (IgM) eventually get replaced via trial and error with much more effective ones (IgG). That can take 48 hours.
All that might explain the delay; but then the next exposure would have an *immediate* reaction because the ground work has already been done. I say that so that you know you should really really be aware if she should avoid all steroids in the future, or if different ones might be okay. E;g;, if she does have overactive immunity, there would be times when docs want to rightly give her steroids.
Maybe skin testing should be done with topicals.
"The swelling went into her neck and then up the back of her head a little ways..."
The way that spread was what made me think of cellulitis.
"Only thing I was able to even guess is that it is some sort of lymphatic issue, with the back of the head being a little puffy."
That's not a bad logical guess, but in actuality the lymphatic vessels drain up the arm then over into the chest and into blood circulation near the heart.
"He actually told her to come in if it does not start to get better."
Well, I am surprised :)
One thing I'd maybe want a doc for is to be sure the kidneys aren't affected. For example, a reaction to penicillin might cause damage to kidneys. It might also cause hives, which you might guess is from histamine.
You might order (in most states) yourself and without a script a blood test for creatinine/BUN. Or be very aware of dark urine. Probably not likely, but possible.
'the numbness and "on-fire" feeling in the fingers'
Are they very swollen?
The dr in question runs an urgent care center, but he is also a pcp. It is simply a normal dr office that has the ability to give you some advanced treatments; like steroidal injections, some prescription meds and thats about it. they do not have a lab or any advanced testing equipment at all. But they are literally less than 500 feet from the entrance to the ER at the hospital, so its convenient.
"how could a steroid cause either one if it is a treatment for both?"
Just as an antibiotic can still kill a bacteria while it causes an autoimmune attack.
Sorry, I don't know about handling the pain. Just some guesses: a TENS unit?
OTC long shots: Celery seed as a diuretic? Quercetin to oppose Substance P and bradykinin?
"Just as an antibiotic can still kill a bacteria while it causes an autoimmune attack. "
I thought the same thing at first, but after thinking about it (and i could be way off here), in the case of bursatitis, injection of the steroid is to be done directly into the bursa, which in order to get bursatitis in this way would require basically the same thing.. injection to high on the arm hits the bursa and it gets inflamed. So, highly unlikely if you hit it with a corticosteroid, which reduces inflammation. the trauma caused by the hot would actually get cured , or at least relieved in the same stab to the point that it would not be noticeable.
That sounds good at least....lol and in the case of Sirva, I can understand how it could be the cause and a treatment at the same time. SIRVA, being caused by injecting the vaccine into the subcutaneous fatty layer instead of into the actual muscle. The vaccine is full of bacteria which are already antigenic, but even a corticosteroid that is produced by our body would be treated as an antigen in the subcutaneous fatty layers directly beneath the skin because they simply have no purpose there....
Again, sounds good to me, but i could be wayyyy off here...
anyways, she took the benedryl about 35 minutes ago now i guess, also, she has ADHD and took one of her meds for that since it is a stimulant; trying to negate the drowsy effect; not sure if this will work but she is still awake but the pain is there, although more manageable at the moment. She is playing a video game but it is cay=using her wrist to hurt a bit. I attribute that to the fact she has kept her entire right arm completely still and i the same bent position for 2 days now, so he triceps is a bit sore from all the activity the wrist is giving it....
She found that a name brand for MethylPredlisone is Medrol Dose pack and said she has taken that before, but i think I recall reading somewhere that the injectable form can have an allergic reaction while the orally taken Medrol dose pack will not and vice-a-versa... Not sure if you know anything about that. Either way, if it looks like a goat, smells lie a goat and sounds like a goat, it is most likely a goat, so i think an allergic reaction is the culprit here. Guess time will tell.
If it was me, I'd baby that limb for a day or two - not use it or bump it or anything. I'd consider the tissue to be in a vulnerable state. That's my guess. Some immune chemicals are even proteases, btw.
That's valuable info from the pharmacist. Yes, there are such drugs as non-sedating H1 blockers, but I don't know if they would be less effective for this or not. Might as well go with the tried and true.
You can try finding any case studies for medrol (probably depo, not solu-medrol) and steroid flares. Yes, the injectable would have different excipients than the oral version, but from the pharmacist's words I'd guess that it is the drug not the excipients at fault.
I would take the benadryl as long as the swelling or any other signs exist. I'd call that pharmacist to ask how much for the subsequent dosing. (In some immune conditions like MCAS, patients take double dose for long periods without harm. I'd also look up MCAS to see if she fits that. E.g., does she get inappropriate flushing.)
Also btw, I didn't get from the start why the doc gave a steroid injection and not tablets or a spray. Did they say why an injection was used to suppress the airway symptoms?
I did run across a Cochrane review saying that sprays are not effective, maybe that relates.
methylprednisolone tabs are harsh on the stomach, prednisone not as much but still some.
maybe she has a very sensitive stomach and that's why they did the injection instead?